News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: D-dimer results question


 The Phoenix - Sat Sep 08, 2007 11:01 pm

Hello, and thanks for making this site available!

Have a question about my d-dimer results, but let me give a short history leading up to it:

I am a professional athlete, and in the very beginning of June I was diagnosed with 3 PE`s. Two very small, one medium. I was hospitalized for a week and put on warfarin. My INR was theraputic after 5 days, and has been between 2.2 and 2.7 without fail. I had a d-dimer done after 3 months (as prompted by the PREVENT study), and my doctor said the result was "less than .01", and that it was a remarkable result. My question is, what exactly does it mean? My doctor is very helpful but by no means a specialist and couldn`t (or wouldn`t) tell me more than that.

The causes of my PE were clearly defined and were transient (and resolved). My main question, again, is what does it signify with a "less than .01" D-dimer result?

Thanks again!
 Dr. Chan Lowe - Wed Sep 12, 2007 5:32 pm

User avatar Hi The Phoenix,

D-dimers are formed from the break down of clots. So if the level is elevated it signals that there is increased clotting somewhere and for some reason. In your initial case, the PE's are basically clots sitting in the pulmonary vessels. They slowly breakdown (even in the early stages) causing the D-dimer to go up.

As the clots resolve, the d-dimer level will drop also. Your low level is indicative of little active clotting going on. This is the goal of the warfarin therapy and the low level is indicative that it is working.

I hope this helps some.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here